Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Blacksburg, VA

May 31, 2004Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2004, 2:32 AM EDT for Smyth County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 2:32 AM EDT (06:32 UTC)
Expired
May 31, 2004, 3:00 AM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:40 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 310632
SVRRNK
VAC173-310700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 AM EDT

* AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ADWOLF...OR ABOUT OVER MARION...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATKINS AND NEBO BY 245 AM EDT
  MARION WYTHEVILLE AIRPORT BY 255 AM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3695 8154 3697 8140 3690 8134 3680 8128
          3677 8144 3677 8167 3694 8167

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:51 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 30, 8:51 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT SUN MAY 30 2004

.DISCUSSION...

UPDATING ZONES TO DROP TORNADO WATCH. ACTIVITY DIMINSIHING GREATLY.
UPSTREAM CONVECTIVE SYS OVER KY TO HEAD OUR WAY OVERNIGHT. EXPECT
HIGHEST POPS IN THE WEST..WITH LESS EAST. EXPECTING AS THIS
ENCOUNTERS MORE STABLE AIR...CHANCE OF THUNDER WILL DIMINISH.

NO OTHER CHANGES NEED TO OTHER FORECAST PARAMETERS.

PREVIOUS DISCUSSION
*********************************************************************
.SYNOPSIS...

WILL BE UPDATING WATAUGA...ASHE...WILKES AND YADKIN COUNTIES...AS A
TORNADO WATCH WILL BE IN EFFECT UNTIL 11 PM. CONVECTION FIRING
ACROSS TN...EXPECTED TO MOVE ALONG CONVERGENT/INSTABILITY BOUNDARY
INTO NW NC THROUGH EARLY EVENING. SOME OF THESE STORMS HAVE
POTENTIAL TO BE SEVERE.

&&

PREVIOUS DISCUSSION...
*********************************************************************

.SHORT TERM (THROUGH MONDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004

WARM FRONT STRUGGLING TO MOVE NORTH THIS AFTN...BUT APPEARS BAND OF
SHOWERS AND TSTMS MOVING THRU WESTERN VA ATTM MAY BREAK THINGS OUT
AND BRING THE WARM FRONT UP THRU THE AREA THIS AFTN.  MUCH OF THIS
AFTN ENERGY MOVES NORTH OF THE AREA THIS EVENING AS NEGATIVELY
TILTED TROF GETS SEVERE CONVECTION GOING IN TN/KY.  THIS BAND OF
STORMS WILL QUICKLY TRACK EAST INTO THE FA BY MORNING...AND MOVE
ACROSS THE FA DURING THE MIDDAY PD.  EVEN THOUGH INSTABILITY WILL BE
MARGINAL...DYNAMICS WILL BE IMPRESSIVE AND DAMAGING WINDS MAY
ACCOMPANY THIS BAND OF STORMS.  STRONG DRY AIR PUNCH WILL PUSH IN
FROM THE WEST DURING THE AFTERNOON AND BRING PCPN QUICKLY TO AN END.

MON NIGHT...COLD FRONT TO MOVE TO THE EAST COAST DURING THE
EVENING.  HAVE CUT BACK ON POPS BUT LEFT LOW CHANCE EARLY IN THE
EVENING IN CASE FRONT SLOWS DOWN.  DRIER COOLER AIR WILL THEN
FILTER INTO THE REGION AFTER MIDNIGHT.  LOW LEVEL JET...PRESSURE
RISES AND CAA TO KEEP WINDS BREEZY ALONG THE RIDGES MONDAY NIGHT.

CLOUD COVER TO REMAIN OVER THE AREA TONIGHT AND WITH WAA PUNCHING
THRU THIS AFTN...TEMPS WILL REMAIN MILD TO MUGGY TONIGHT.  WITH A
WARM START TMR...AND DEPENDING ON WHO GETS RAIN IN THE
MORNING...WILL EFFECT AFTN TEMPS.  MTNS WILL REMAIN THE COOLEST AND
BELOW NORMAL WHILE THE EAST MAY HAVE A DELAY IN PCPN...POSSIBLY SOME
SUN...TO BRING THEM TO NORMAL LEVELS.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 309 PM EDT SUN MAY 30 2004

TUE-WED...ELONGATED TROUGH FROM THE GREAT LAKES INTO NE USA.  A
TROUGH WILL CROSS THRU THE OHIO VALLEY TMR AFTN AND BRING AN
INCREASE IN CLOUDS TO NORTHERN CWA WITH POSSIBLY SHRA/TSRA ACROSS
GREENBRIER...VA HIGHLANDS AND S SHENANDOAH VALLEY DURING THE AFTN
AND EVENING.  ON WED...A FRONT SWINGS OUT OF THE GREAT LAKES AND
INTO THE REGION. ANOTHER ROUND OF SHRA/TSRA WED-WED NIGHT THEN DRY
BY THU MORNING.  HI PRESSURE AND DRIER WEATHER WILL RESIDED ACROSS
THE REGION THU-SAT WITH A FRONT APPROACHING ON SUN.

UPPER LEVEL TROUGH TO REMAIN OVER THE EAST COAST THRU THE WEEK
KEEPING TEMPS BELOW NORMAL.  COOLER TEMPS WILL BE ACCOMPANIED BY
LOWER DEW POINTS.  THOSE WHO WERE UNCOMFORTABLE THE LAST SEVERAL
WEEKS WITH THE HEAT AND HUMIDITY WILL WELCOME THE CHANGE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, May 30, 5:51 AM EDT, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT SUN MAY 30 2004

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A
POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
551 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO
MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE
MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.

In the hours before

Special weather statement, May 30, 8:42 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT SUN MAY 30 2004

NCZ001-018>020-310115-
ASHE-WATAUGA-WILKES-YADKIN-
842 PM EDT SUN MAY 30 2004

...TORNADO WATCH 340 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 340 THAT WAS IN EFFECT FOR PARTS OF NORTHWEST
NORTH CAROLINA UNTIL 11 PM HAS BEEN CANCELLED. A FEW SHOWERS AND
STORMS WILL LIKELY CONTINUE OVERNIGHT...HOWEVER THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS ENDED UNTIL EARLY MONDAY MORNING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:24 AM EDTSevere Thunderstorm WarningRNKBland, Giles51 min
May 31, 5:43 AM EDTSevere Thunderstorm WarningRNKPulaski47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.